Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 66, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Jul 22, 2003, 3:39 PM EDT for King and Queen County, Middlesex County, Richmond County, Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2003, 3:39 PM EDT (19:39 UTC)
- Expired
- Jul 22, 2003, 4:10 PM EDT
- In force
- 31 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
Counties King and Queen County, VA, Middlesex County, VA, Richmond County, VA
The radar
The Norfolk radar (KAKQ), 89 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 1:45 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2012 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 561 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:55 PM EDT, 44 minutes earlier.
Area forecast discussion, Jul 22, 2:55 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION...RETRANSMISSION NATIONAL WEATHER SERVICE WAKEFIELD VA 255 PM EDT TUE JUL 22 2003 OVERVIEW:STILL ANOMALOUS TROF TO THE W AND THIS WL INFLUENCE THE WX INTO FRI SHORT TERM:HAVE LINE OF STRG TSTMS DEVELOPING ALG DP GRADIENT IN THE W. OTHER TSTMS FIRING S IN NE NC AS WELL. WITH VRY UNSTABLE AMS AND BETTER FORCING MOVING IN WL CONTINUE TO SEE TSTMS DVLPG THIS AFTN. NOT THE BEST SHR BUT WITH ENOUGH WHEN WE COMBINE WITH THE STRONG INSTABILITY TO GENERATE SOME SMALL LINE SEGMENTS WITH BOWING SO WATCH LOOKS GOOD THRU THE AFTN. TNGT CONTINUE PROBLEMS AS VERY STRG DIVG DEVELOPS OVR THE WRN AREA FM THE JET SEGMENT MOVG N. THIS SHD KEEP TSTMS GOING INTO THE NGT. WITH MORE UPPER LEVEL SUPPORT ON WED CONTINUE GOOD CHC THRU THE DAY OF TSTMS HOWEVER MORE CLDS SHD BE LESS INSTABILITY. FNT SLOWLY CREEPS E IN THE CWA ON THU AND KEEP MORE TSTMS ARND. TEMPS WL BE A LITTLE COOLER WITH CLDS AND PRECIP ARND FOR WED AND THU. EXTENDED:FNT DISSIPATES ON FRI AND PRECIP FINALLY COMES TO THE END. NEXT FNT STALLS IN THE AREA ON NEXT MON AND TUE. MARINE:KEEP SCA ON WATERS. FCSTID = 92 SBY 74 86 68 83 / 50 50 50 50 OXB 75 80 71 80 / 50 50 50 50 ECG 77 86 71 83 / 50 50 50 50 ORF 76 84 74 83 / 50 50 50 50 PHF 74 86 72 83 / 50 50 50 50 AKQ 73 85 68 83 / 50 50 50 50 RIC 73 84 69 83 / 60 50 50 50 FVX 70 86 66 83 / 60 50 50 50 .AKQ... .MD...SCA ATLC CSTL WTRS FENWICK ISL TO CHINCOTEAGUE. .NC...SCA ATLC CSTL WTRS NC/VA BRDR TO CURRITUCK BCH LGT AND SND. .VA...SCA ATLC CSTL WTRS CHINCOTEAGUE TO NC/VA BRDR...AND VA PRTN CHES BAY.
Hazardous weather outlook, Jul 22, 5:30 AM EDT, 10 hours 9 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-221600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EDT TUE JUL 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. ADDITIONALLY...ANY THUNDERSTORMS MAY CONTAIN EXCESSIVE RAINFALL. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS PRODUCING EXCESSIVE RAINFALL ARE POSSIBLE TONIGHT...WEDNESDAY AND THURSDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. 25 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): WEATHER.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Jul 22, 2:08 PM EDT, 1 hour 31 minutes before
VAZ079>081-087-088-221845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 208 PM EDT TUE JUL 22 2003 ...STRONG THUNDERSTORMS MOVING INTO **LOCATION**... AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM REAMS TO 3 MILES NORTHWEST OF ANTE...MOVING EAST AT 20 MPH. THE STRONGEST STORMS...CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND PEA TO MARBLE SIZE HAIL...WERE NEAR CARSON...AND 5 MILES NORTHEAST OF LAWRENCEVILLE. THE THUNDERSTORMS WILL BE NEAR... PURDY AND CARSON AROUND 210 PM... RADIUM AND TEMPLETON AROUND 215 PM... STONY CREEK AROUND 220 PM... DISPUTANTA AND PRINCE GEORGE GOLF COURSE AROUND 225 PM... EMPORIA AROUND 230 PM... AND NEWVILLE AROUND 240 PM... WIND GUSTS TO 50 MPH...HAIL...FREQUENT DANGEROUS LIGHTNING AND TORRENTIAL RAINFALL CAN BE EXPECTED IN THE PATH OF THIS STORM. HEAVY RAIN MAY CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. SAMMLER && LAT...LON 3716 7745 3662 7792 3663 7746 3716 7698
Special weather statement, Jul 22, 2:08 PM EDT, 1 hour 31 minutes before
VAZ079>081-087-088-221845- SPECIAL WEATHER STATEMENT...CORRECTED HEADLINE NATIONAL WEATHER SERVICE WAKEFIELD VA 208 PM EDT TUE JUL 22 2003 ...STRONG THUNDERSTORMS IN SOUTH CENTRAL VIRGINIA... AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM REAMS TO 3 MILES NORTHWEST OF ANTE...MOVING EAST AT 20 MPH. THE STRONGEST STORMS...CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND PEA TO MARBLE SIZE HAIL...WERE NEAR CARSON...AND 5 MILES NORTHEAST OF LAWRENCEVILLE. THE THUNDERSTORMS WILL BE NEAR... PURDY AND CARSON AROUND 210 PM... RADIUM AND TEMPLETON AROUND 215 PM... STONY CREEK AROUND 220 PM... DISPUTANTA AND PRINCE GEORGE GOLF COURSE AROUND 225 PM... EMPORIA AROUND 230 PM... AND NEWVILLE AROUND 240 PM... WIND GUSTS TO 50 MPH...HAIL...FREQUENT DANGEROUS LIGHTNING AND TORRENTIAL RAINFALL CAN BE EXPECTED IN THE PATH OF THIS STORM. HEAVY RAIN MAY CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. SAMMLER && LAT...LON 3716 7745 3662 7792 3663 7746 3716 7698
Special weather statement, Jul 22, 2:20 PM EDT, 1 hour 19 minutes before
ANZ630-631-221915- MARINE WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 220 PM EDT TUE JUL 22 2003 ...THUNDERSTORMS MOVING INTO THE CHESAPEAKE BAY... AT 215 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED DEVELOPING THUNDERSTORMS OVER GLOUCESTER...MATHEWS AND LANCASTER COUNTIES...MOVING NORTHEAST AROUND 25 KNOTS. THESE STORMS WILL MOVE INTO THE CHESAPEAKE BAY BETWEEN GWYNNS ISLAND AND SMITH POINT THROUGH 3 PM. FREQUENT DEADLY LIGHTNING...WIND GUSTS TO 30 KNOTS AND HEAVY RAIN WILL ACCOMPANY THESE STORMS. BOATERS NEAR GWYNNS ISLAND...SMITH POINT...TANGIER ISLAND...THE HOLE IN THE WALL...AND THE CELL SHOULD SEEK SAFE PORT BEFORE THESE STORMS REACH YOUR AREA. BOATS IN PORT SHOULD NOT VENTURE OUT UNTIL THE STORM HAS PASSED. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO A THUNDERSTORM TO BE STRUCK BY LIGHTNING. WHEN THUNDERSTORMS APPROACH...BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY. IF YOU ARE CAUGHT ON THE OPEN WATER... STAY BELOW DECK...IF POSSIBLE...AND AWAY FROM UNGROUNDED METAL OBJECTS. SAMMLER
Local storm report, Jul 22, 2:52 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0252 PM EDT TUE JUL 22 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM DINWIDDIE VA 0.88 IN HAIL
07/22/03 DINWIDDIE
0220 PM PRINCE GEORGE VA WIND DAMAGE
07/22/03 PRINCE GEORGE NUMEROUS TREES DOWN AND
ROOF BLOWN OFF BUILDING
XXXSpecial weather statement, Jul 22, 3:11 PM EDT, 28 minutes before
VAZ081-082-084-086-088>092-221945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 311 PM EDT TUE JUL 22 2003 ...STRONG THUNDERSTORMS MOVING INTO THE MIDDLE PENINSULA... AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM YORK RIVER STATE PARK TO 2 MILES WEST OF HUSKE...MOVING EAST AT 25 MPH. INDIVIDUAL CELLS WITHIN THE LINE WAS MOVING RAPIDLY NORTHEAST AROUND 35 MPH. THE STORMS WILL MOVE INTO THE PENINSULA THROUGH 345 PM AND AFFECT COUNTIES AND CITIES FROM WILLIAMSBURG TO GLOUCESTER TO MATTHEWS TO YORK THROUGH 345 PM. THE THUNDERSTORMS WILL BE NEAR... CLAREMONT AROUND 310 PM... PAMPA AND NORGE AROUND 315 PM... ALLMONDSVILLE AND CASH AROUND 320 PM... ARK AND PINERO AROUND 325 PM... CLAY BANK AND BELROI AROUND 330 PM... GLOUCESTER COURTHOUSE AND SOLES AROUND 335 PM... WIND GUSTS TO 50 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THESE STORMS. HEAVY RAINFALL RATES WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. FOSTER && LAT...LON 3762 7659 3688 7762 3667 7724 3732 7628
Special weather statement, Jul 22, 3:36 PM EDT, 3 minutes before
VAZ084-086-090-091-222000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 336 PM EDT TUE JUL 22 2003 ...STRONG THUNDERSTORM MOVING INTO SOUTHERN JAMES CITY COUNTY... AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER BUSCH GARDENS...MOVING NORTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR... WATER COUNTRY U.S.A. AROUND 340 PM... U.S. NAVAL WEAPONS STATIO AND LACKEY AROUND 345 PM... GLOUCESTER POINT AND WICOMICO AROUND 350 PM... GLASS AND ACHILLES AROUND 355 PM... SEVERN AND MARYUS AROUND 400 PM... WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. MALOIT && LAT...LON 3727 7678 3711 7669 3726 7622 3747 7634
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 2:31 PM EDT | Special Marine Warning | AKQ | 59 min | |
| Jul 22, 2:39 PM EDT | Severe Thunderstorm Warning | AKQ | Prince George, Surry, Sussex | 31 min |
| Jul 22, 3:26 PM EDT | Severe Thunderstorm Warning | AKQ | Surry | 29 min |
| Jul 22, 3:35 PM EDT | Special Marine Warning | AKQ | 55 min | |
| Jul 22, 3:43 PM EDT | Severe Thunderstorm Warning | AKQ | Gloucester, York | 32 min |
| Jul 22, 4:07 PM EDT | Severe Thunderstorm Warning | AKQ | Accomack | 43 min |
| Jul 22, 4:22 PM EDT | Special Marine Warning | AKQ | 38 min | |
| Jul 22, 6:00 PM EDT | Severe Thunderstorm Warning | AKQ | Hanover | 25 min |
| Jul 22, 6:42 PM EDT | Severe Thunderstorm Warning | AKQ | Amelia, Chesterfield | 33 min |
| Jul 22, 6:55 PM EDT | Tornado Warning | AKQ | Hanover, King William, New Kent | 30 min |
| Jul 22, 4:39 PM EDT | Severe Thunderstorm Warning | AKQ | Dorchester | 31 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.